Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 63, NWS Tampa Bay, FL

May 9, 2009Highlands County, Polk County, Florida

NWS Tampa Bay, FL issued this red flag warning at May 9, 2009, 3:55 AM EDT for Highlands County, Polk County, Florida. It took effect at May 9, 2009, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2009, 3:55 AM EDT (07:55 UTC)
In effect from
May 9, 2009, 1:00 PM EDT
Expired
May 9, 2009, 8:00 PM EDT
In force
7 hr
Issued by
NWS Tampa Bay, FL

Counties Highlands County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 87 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 7.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 090755
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
355 AM EDT SAT MAY 9 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM EDT TODAY FOR 4
OR MORE HOURS OF HUMIDITIES BELOW 35 PERCENT FOR POLK AND
HIGHLANDS COUNTIES...

.WARM AND DRY HIGH PRESSURE WILL CONTINUE OVER THE REGION TODAY
RESULTING IN ANOTHER DAY OF CRITICAL RELATIVE HUMIDITIES ACROSS
INTERIOR CENTRAL FLORIDA.

FLZ052-057-100000-
/O.UPG.KTBW.FW.A.0046.090509T1700Z-090510T0000Z/
/O.NEW.KTBW.FW.W.0063.090509T1700Z-090510T0000Z/
POLK-HIGHLANDS-
355 AM EDT SAT MAY 9 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 8 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

RELATIVE HUMIDITIES WILL FALL BELOW 35 PERCENT THIS AFTERNOON AND
WILL BOTTOM OUT BETWEEN 25 AND 30 PERCENT BY LATE AFTERNOON. SOME
AREAS MAY SEE UP TO 6 HOURS OF CRITICAL RELATIVE HUMIDITIES BEFORE
8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 9, 1:59 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 9, 1:59 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
159 AM EDT SAT MAY 9 2009

.SHORT TERM (TODAY-MONDAY)...NOT MUCH HAS CHANGED PATTERN-WISE
OVER THE SOUTHEASTERN U.S. IN THE LAST 24 HOURS. A
PROGRESSIVE...WET...AND STORMY PATTERN REMAINS IN PLACE OVER
PORTIONS OF THE TENNESSEE RIVER VALLEY...WHILE HIGH PRESSURE IS
FIRMLY ENTRENCHED OVER FLORIDA. IN FACT...THIS SAME PATTERN WILL
BE IN EFFECT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
TEMPERATURES WILL BE ABOVE NORMAL...AND DAILY SEA BREEZES WILL BE
A GUARANTEE. A FEW SHOWERS WILL BE POSSIBLE IN PORTIONS OF POLK
AND HIGHLANDS COUNTIES...OTHERWISE DRY...STABLE...AND WARM WILL BE
THE RULE.

.LONG TERM (MONDAY NIGHT-FRIDAY)...WEAK HIGH PRESSURE WILL BE IN
PLACE ACROSS THE AREA AS A WEAK FRONT SETTLES INTO NORTHERN FL
MONDAY NIGHT AND DISSIPATES ACROSS THE AREA TUESDAY. WEAK HIGH
PRESSURE WILL THEN RETURN ACROSS THE AREA FROM THE NE FOR WEDNESDAY
THROUGH FRIDAY. FAIRLY LIGHT EASTERLY FLOW WILL GIVE WAY TO A
SEA BREEZE EACH AFTERNOON AND A SLIGHT CHANCE OF RAIN WILL BE
POSSIBLE ACROSS THE INTERIOR WHERE THE SEA BREEZES WILL COLLIDE LATE
EACH AFTERNOON. TEMPS WILL REMAIN A COUPLE OF DEGREES ABOVE NORMAL
THROUGH THE PERIOD.

&&

.AVIATION...VFR EXPECTED FOR THE NEXT 24 HOURS WITH LIGHT WINDS
BECOMING WESTERLY IN THE AFTERNOON.

&&

.MARINE...HIGH PRESSURE IN CONTROL THROUGH EARLY NEXT WEEK. A WEAK
FRONTAL SYSTEM WILL DISSIPATE OVER THE WATERS MID WEEK WITH A
SHIFT IN WINDS TO A MORE NORTHERLY COMPONENT AND AN INCREASE IN
WIND SPEED. EASTERLY WINDS RETURN BY THE END OF THE WEEK.

&&

.FIRE WEATHER...CRITICAL RH VALUES BELOW 35 PERCENT WILL AGAIN
OCCUR FOR MORE THAN FOUR HOURS OVER PORTIONS OF POLK AND HIGHLANDS
COUNTY TODAY. ELSEWHERE...EAST OF INTERSTATE 75...AN HOUR OR TWO
OF THESE LOW RH VALUES WILL BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  71  90  71 /  10   5  10  10
FMY  92  72  91  71 /  10  10  10  10
GIF  94  70  92  70 /  10  10  20  20
SRQ  87  72  88  70 /  10   5  10  10
BKV  90  64  89  67 /  10   5  10  10
SPG  88  73  88  75 /  10   5  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR HIGHLANDS-POLK.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CANTIN
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, May 8, 4:36 AM EDT, 23 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
436 AM EDT FRI MAY 8 2009

FLZ039-042-043-048>052-055>057-060>062-065-082000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
436 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
A NARROW AREA OF CRITICAL RELATIVE HUMIDITY WILL BE GENERATED
IN PORTIONS OF POLK AND HIGHLANDS THIS AFTERNOON. FOUR OR MORE
HOURS OF RH BELOW 35 PERCENT ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH EARLY NEXT WEEK WITH
WARM AND DRY CONDITIONS CONTINUING. A WEAK BOUNDARY WILL USHER
IN SLIGHTLY COOLER WEATHER BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CANTIN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:43 PM EDTFire Weather WatchTBWHighlands, Polk6 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.